Search Results for ‘tremens’

Predicting delirium tremens in patients with alcohol withdrawal seizures

April 13, 2015, 9:16 pm

delirium_tremens_label_2★★☆☆☆

Clinical predictors for delirium tremens in patients with alcohol withdrawal seizures. Kim DW et al. Am J Emerg Med 2015 Feb 23 [Epub ahead of print]

Abstract

Being able to predict which patients with alcohol withdrawal seizures will go on to develop delirium tremens (DTs) may lead to improved clinical outcomes and decreased morbidity and mortality.  The goal of this …

Read More »

Surely the NEJM could do a better review of delirium tremens

December 17, 2014, 10:25 pm

delirium_tremens_label_2★★½☆☆

Recognition and Management of Withdrawal Delirium (Delirium Tremens). Schuckit MA. N Engl J Med 2014 Nov 27;371:2109-2113.

No abstract available

This is an amazingly inept paper, even by the traditionally low standards of the New England Journal‘s  “Review Article” section. It was written by a psychiatrist who — on the basis of this piece — seems not to …

Read More »

CPC: alcohol withdrawal with delirium tremens and a significant missed diagnosis

December 15, 2012, 6:25 pm

★★☆☆☆

A 55-Year-old Man with Alcoholism, Recurrent Seizures, and Agitation. Nejad SH et al. N Engl J Med 2012 Dec 20;367:2428-2434.

No abstract available

No spoiler alert needed. The diagnosis in this episode of “Case Records of the Massachusetts General Hospital” is exactly what is suggested by the title — alcohol withdrawal with seizures and delirium tremens. Certainly a worthy …

Read More »

Finally! The “New England Journal of Medicine” discovers medical toxicology

May 22, 2018, 6:00 pm

★★★★☆

Case 12-2018: A 30-Year-Old Woman with Cardiac Arrest. Goldstein JN, Dudzinski DM, Erickson TB et al. N Engl J Med 2018 Apr 19;378:1538-1549.

Reference

In the past, we’ve complained that the New England Journal of Medicine never seemed to include a toxicologist or emergency physician as a discussant in relevant cases in their series “Case Records of the Massachusetts General …

Read More »

NEJM discussion of ethylene glycol poisoning misses crucial points

February 3, 2015, 1:51 pm

ANTIFREEZE★★☆☆☆

Case 4-2015: A 49-Year-Old Man with Obtundation Followed by Agitation and Acidosis. Cooper CM, Baron JM. N Engl J Med 2015 Jan 29;372:465-473.

Reference

This episode of the Journal‘s “Case Records of the Massachusetts General Hospital” series is the latest of their amazing inept discussions of medical toxicology cases. Yet again, the discussants do not include a medical toxicologist …

Read More »

Make the diagnosis, Sherlock!

May 21, 2014, 8:26 pm

holmes2-150x150

This is a case recently reported in the Medical Journal of Australia.  A 50-year-old woman presented with a read, painful, scaling rash on her hand an forearms, and around her eyes. She reported that sun exposure aggravated the dermal symptoms. She also gave a history of intermittent diarrhea. Examination revealed a scaly hyperpigmented lesion on her upper chest, in the …

Read More »

The Lost Weekend, another cyanide murder, the fortune in urine: Weekly Web Review in Toxicology

August 4, 2013, 1:41 pm

Podcast of the week: At the ToxTalk podcast, Matt Zuckerman talks with Timothy Wiegand from the University of Rochester about the options and intricacies in treating alcohol withdrawal, especially at times when intravenous benzodiazepines may be in short supply. Alternatives or adjuncts discussed include barbiturates, propofol,  and chloral hydrate (!). Dr. Wiegand seems especially enthusiastic about dexmedetomidine (Precedex). …

Read More »

More criticism of New England Journal CPC on Alcohol Withdrawal

March 28, 2013, 12:46 am

Three months ago, TPR reviewed a discussion of alcohol withdrawal in the New England Journal of Medicine and was unimpressed. Giving the article only 2 skulls, we noted that “the discussion here is so confused, unfocused, and incomplete that it’s surprising that the combined forces of Mass General and the Journal could not produce a more enlightening review.”

In …

Read More »

First case-report: designer Quaalude intoxication

January 12, 2013, 2:55 pm

methylmethaqualone

methaqualone

 

 

 

 

 

★★★½☆

Acute neurotoxicity associated with recreational use of methylmethaqualone confirmed by liquid chromatography tandem mass spectrometry. Ceschi A et al. Clin Toxicol 2013;52:54-7.

Abstract

Methylmethaqualone (MMQ) is a designer drug made by adding a methyl group to the long-restricted sedative-hypnotic molecule methaqualone (Quaalude). This paper — from the Swiss Toxicological Information Centre — represents …

Read More »